DAN encourages divers who are taking medication to gain experience with the medication on land prior to planning any dives. If they experience side effects during the first 30 days of treatment, they may want to consider the safety of diving while on that medication.
Think about the side effects that you have experienced: Do they impair your decision making skills, cause a distraction, or cause a change in level of conciousness/awareness? If these are true, it may not be safe to dive as you may experience these side effects while at depth.
The following are some questions DAN recommends you consider when determining if diving while on medication is a safe option for you.
When answering these questions, make sure you consider both the symptoms of the illness and the medication side effects
- Is there a risk of sinus congestion which could lead to ear drum rupture or other serious sinus issue as the pressure changes?
- Does the medication cause you to be sleepy or less alert?
- What will happen if the medication wears off while diving?
- Could pain cause impaired mobility?
- Are you dehydrated from diarrhea or vomiting?
- Are you in good physical health?
- Are you able to handle stress and stressful situations
- Is your ability to breathe freely impacted?
- Is there an infection that can be complicated by depth and pressure changes
- Does the medication manage the symptoms or could they be confused with other dive related injuries/illnesses?
- Is there a potential for excess gas to become trapped in the body?
- Could heavy gear or strenuous exercise cause problems?
Feel free to contact DAN (Diver Alert Network) directly with any questions.